Texas, 2004

Tornado and Hail in Texas, June 21 to 22, 2004

June 21 to 22, 2004 · NWS LUB · 16 events in 6 counties and zones

8 hail, 7 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$380,000
Crop damage
$3.4 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 21, 2:22 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 21, 2:22 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT MON JUN 21 2004

.SHORT TERM...
COMPLICATED SURFACE PATTERN ACROSS THE SOUTH PLAINS REGION TODAY
WITH AN OUTFLOW BOUNDARY FROM CONVECTION OVER OKLAHOMA AND THE
DRYLINE MIXING EASTWARD INTO THE WESTERN SOUTH PLAINS. LATEST
OBSERVATIONS PLACE THE OUTFLOW BOUNDARY ALONG A GUTHRIE TO HEREFORD
LINE WITH THE DRYLINE FROM NEAR HART SOUTHWARD TO LAMESA. SATELLITE
IMAGERY AND LAPS CIN SHOW THAT LOCATIONS NORTHEAST OF THE OUTFLOW
BOUNDARY ARE STILL CAPPED. MAIN CONCERN FOR THE EARLY PORTION OF THE
EVENING WILL BE THE AREA EAST OF THE DRYLINE AND SOUTH OF THE
OUTFLOW BOUNDARY (SOUTH AND EAST OF A LAMESA TO LUBBOCK TO GUTHRIE
LINE). HAVE PLACED HIGHEST RAIN CHANCES IN THIS LOCATION THROUGH
MIDNIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE IN OUR
SMALL AREA OF INSTABILITY.

OUR ATTENTION THEN SHIFTS FURTHER NORTH AS CONVECTION SHOULD
ORGANIZE ACROSS NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE.
BELIEVE WE WILL SEE A SWATCH OF MODERATE TO HEAVY RAINFALL WITH THE
ANTICIPATED MCS...MAINLY ACROSS THE PANHANDLE INTO OKLAHOMA. WILL GO
WITH THE BEST CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHEASTERN CWA NEAR AND AFTER MIDNIGHT. AS THIS MCS PROGRESSES
EASTWARD WE WILL SEE A COLD FRONT/OUTFLOW PUSH ACROSS THE SOUTH
PLAINS. RAIN CHANCES ARE EXPECTED TO DECREASE NORTH OF THE BOUNDARY.
COOLER CONDITIONS WILL OCCUR NORTH OF THE BOUNDARY ON TUESDAY AS WE
SLOWLY ERODE THE CLOUD COVER AWAY THROUGH THE DAY. HIGHS SHOULD
REMAIN IN THE 80S ACROSS THE CWA.

.LONG TERM...
MODELS IN VERY GOOD AGREEMENT SHOWING OMEGA BLOCK WITH ONE LOW
SPINNING OFF THE PACIFIC NORTHWEST. A RIDGE EXTENDS NORTHWEST
ALONG THE SPINE OF THE ROCKIES INTO WESTERN CANADA WITH ANOTHER
LOW SPINNING OVER ONTARIO. BLOCK EXPECTED TO WEAKEN SLIGHTLY AND
SLIDE EASTWARD BY NEXT MONDAY. COLD FRONT MOVING THROUGH THE
SOUTH PLAINS TONIGHT IS EXPECTED TO BECOME QUASI-STATIONARY
ACROSS THE PERMIAN BASIN AND ALONG THE MOUNTAINS OF NEW MEXICO
BY LATE TUESDAY AFTERNOON THEN DISSIPATE ON WEDNESDAY. EXPECT
BEST CHANCE FOR POPS TUESDAY EVENING TO BE ALONG AND NEAR THE
FRONT. FLOW ALOFT BECOMES NORTHWEST BY TUESDAY AFTERNOON AS
TROUGH OVER THE MISSISSIPPI VALLEY AMPLIFIES IN RESPONSE TO
SHORTWAVES MOVING SOUTH FROM THE LOW OVER CANADA ACROSS THE
NORTHERN PLAINS. ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS
THE FORECAST AREA ON FRIDAY...HAVE THUS INCREASED CHANCE OF
POPS FOR FRIDAY AFTERNOON AND FRIDAY NIGHT. OTHERWISE WILL
CONTINUE SLIGHT CHANCE OF LATE AFTERNOON AND NIGHT TIME POPS
THROUGH THE WEEKEND WITH PRECIPITATION DEVELOPING OVER THE
HIGHER TERRAIN OF NEW MEXICO AND MOVE ACROSS THE REGION IN
THE NORTHWEST FLOW ALOFT. HAVE DECIDED TO NOT INSERT POPS FOR
MONDAY AS 500 MB RIDGE IS EXPECTED TO MOVE INTO EASTERN NEW
MEXICO AND WEST TEXAS.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       60  81  57  85 /  40  10  20  20
TULIA        62  81  60  86 /  60  20  10  20
PLAINVIEW    63  82  61  86 /  50  20  10  20
LEVELLAND    64  83  62  87 /  40  20  20  20
LUBBOCK      64  83  62  87 /  40  20  10  20
BROWNFIELD   66  83  62  88 /  40  20  20  20
CHILDRESS    66  83  62  87 /  60  30  10  20
SPUR         67  84  63  87 /  50  30  10  20
ASPERMONT    70  83  65  86 /  40  30  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/08
Hazardous weather outlook, Jun 21, 5:00 AM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT MON JUN 21 2004

TXZ021>044-221100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH
PLAINS...AND LOW ROLLING PLAINS. THIS AREA IS GENERALLY NEAR AND
EAST OF A LINE FROM DIMMITT TO TAHOKA.

A COLD FRONT WILL BE APPROACHING THE AREA TODAY.  AHEAD OF THIS
FRONT...A SURFACE TROUGH/DRYLINE WILL COMBINE WITH MODERATE
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE THREAT
AREA...SOME OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. A
LIMITING FACTOR WILL BE THE LACK OF STRONG WIND SHEAR SOUTH OF THE
PANHANDLE...WHICH WILL DIMINISH THE LONGEVITY OF THE STORMS. IN
ADDITION...AN ORGANIZED COMPLEX OF THUNDERSTORMS IS FORECAST TO MOVE
SOUTHEAST  ACROSS THE TEXAS PANHANDLE THIS EVENING...AND MAY IMPACT
THE NORTHERN PORTION OF THE RISK AREA OVERNIGHT.  DAMAGING WIND WILL
BE THE PRIMARY THREAT WITH THE LATE ACTIVITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 21, 7:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
855 PM CDT MON JUN 21 2004

TXZ021>026-028>032-034>038-220800-
BRISCOE-CASTRO-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-HALE-HALL-
HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
855 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 506 FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND A PORTION OF
THE SOUTH PLAINS AND ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL
3 AM AND INCLUDES THE FOLLOWING COUNTIES...

PARMER... CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS...
LAMB... HALE... FLOYD... MOTLEY... COTTLE... HOCKLEY... LUBBOCK...
CROSBY... DICKENS AND KING.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

FRIONA... DIMMITT... TULIA... SILVERTON... MEMPHIS... CHILDRESS...
LITTLEFIELD... PLAINVIEW... FLOYDADA... MATADOR... PADUCAH...
LEVELLAND... LUBBOCK... CROSBYTON... SPUR AND GUTHRIE.

HAIL UP TO TWO INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 95 STATUTE MILES EAST
AND WEST OF A LINE FROM 40 MILES EAST NORTHEAST OF DALHART TEXAS TO
65 MILES SOUTH OF CHILDRESS TEXAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Swisher

When
June 21, 8:00 PM CST to 8:04 PM CST
Where
Swisher County, 5 mi NNE of Tulia
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
34.600, -101.733

Storm chaser reported a tornado over open country.

Thunderstorm Wind, Swisher

When
June 21, 8:07 PM CST
Where
Swisher County, 1 mi E of Happy
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.733, -101.833

Fire department reported power lines down.

Hail, Swisher

When
June 21, 8:24 PM CST to 8:31 PM CST
Where
Swisher County, 2 mi W of Tulia
Measured
1.75 in hail
Crop damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
34.533, -101.800

Swisher County Sheriff's Office reported golfball size hail.

Hail, Briscoe

When
June 21, 8:57 PM CST
Where
Briscoe County, 2 mi W of Silverton
Measured
1.75 in hail
Crop damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
34.467, -101.333

Trained spotter reported golfball size hail. Thousands of acres of cotton were destroyed.

Thunderstorm Wind, Briscoe

When
June 21, 9:00 PM CST
Where
Briscoe County, 7 mi W of Silverton
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
STORM CHASER
Coordinates
34.467, -101.417

Storm chaser reported 12 power poles snapped. Several center pivot irrigation systems were destroyed.

Hail, Swisher

When
June 21, 9:20 PM CST
Where
Swisher County, 9 mi E of Kress
Measured
1 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
34.367, -101.600

Hail, Floyd

When
June 21, 9:41 PM CST
Where
Floyd County, South Plains
Measured
1 in hail
Crop damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.217, -101.317

Thunderstorm Wind, Floyd

When
June 21, 9:45 PM CST
Where
Floyd County, Lone Star
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
34.267, -101.417

Strong thunderstorm wind snapped 9 power poles and destroyed several center pivot irrigation systems.

Hail, Castro

When
June 21, 9:52 PM CST
Where
Castro County, 2 mi S of Nazareth
Measured
0.88 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -102.100

Hail, Floyd

When
June 21, 9:55 PM CST
Where
Floyd County, 12 mi E of Lockney
Measured
2.5 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.117, -101.217

Fire department reported tennis ball size hail. Automobiles were damaged and windows were broken out of several homes. Thousands of acres of crops were destroyed.

Thunderstorm Wind, Castro

When
June 21, 10:10 PM CST to 10:15 PM CST
Where
Castro County, 3 mi N of Hart
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.433, -102.117

Texas Tech West Texas Mesonet measured a wind gust to 60 mph.

Hail, Floyd

When
June 21, 10:20 PM CST to 10:40 PM CST
Where
Floyd County, 3 mi N of Dougherty
Measured
2 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
33.983, -101.083

Large hail damaged automobiles and broke out windows from several homes. Thousands of acres of cotton were destroyed.

Hail, Floyd

When
June 21, 10:29 PM CST
Where
Floyd County, 1 mi N of Dougherty
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.950, -101.083

Thunderstorm Wind, Hall

When
June 21, 11:15 PM CST
Where
Hall County, 1 mi NE of Memphis
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.733, -100.517

Texas Tech West Texas Mesonet measured a wind gust to 61 mph.

Thunderstorm Wind, Childress

When
June 22, 12:00 AM CST
Where
Childress County, (Cds)childress Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.433, -100.300

KCDS ASOS measured a 70 mph wind gust.

Thunderstorm Wind, Childress

When
June 22, 12:10 AM CST
Where
Childress County, Childress
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
34.417, -100.200

Strong thunderstorm wind blew a tree onto a car and blew down power lines.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407000, 5406916, 5406917, 5406918, 5406919, 5406993, 5406991, 5407001, 5406994, 5406992, 5406995, 5407002, 5406996, 5406999, 5406997, 5406998.